MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT COMPANY AIRSEAL; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CONSOLIDATED MEDICAL EQUIPMENT COMPANY AIRSEAL; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Catalog Number IAS12-100LPI
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
Conmed japan reported on behalf of a customer that the ias12-100lpi, 12 mm access port & palm grip obt w/bladeless optical tip device was being used during a laparoscopic esophagectomy procedure on (b)(6) 2024, and ¿the trocar was cracked and the fragments fell into the patient's body.It is suspected that surgeons attempted to retrieve all the fragments but were unable to do so¿.Further information was provided, indicating that it was a non-robotic procedure and ¿it was confirmed when observing the inside of the chest cavity at the end of the chest operation.Forceps were inserted through a small incision and retrieved the fragments.It was unclear whether even the smallest fragments could be recovered, so they carried out observation and suction work.There is no report of extension of hospital stay or additional treatment.The patient is informed by the doctor of the possibility of damage and internal dependence.¿.The procedure was completed without the use of an alternate device, with a delay of approximately 30 to 60 minutes.This report is being raised due to the reported injury of unknown but possible retained foreign body from fragmentation of the device.
 
Additional Manufacturer Narrative
The device is not expected to be returned for evaluation and review.However, the complaint investigation is not complete at this time.A supplemental and final report will be filed following the completion of the complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Additional Manufacturer Narrative
The device will not be returned, and no photographic evidence was provided.Therefore, a device malfunction cannot be verified.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A two-year lot history review shows a total of 1 device for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of 7 reports, regarding 7 devices, for this device family and failure mode.During this same time frame 1,585,404 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.000004.Per the instructions for use, the user is advised: use extreme caution during airseal access port insertion.Improper use of this product can result in life-threatening injury to internal organs and vessels.Ensure that the patient is properly positioned so that organs are away from the penetration site.Direct the airseal access port¿s tip away from significant vessels and organs.Take care that the outer wall of the airseal access port is only in contact with tissue and is neither trapped between nor collides with hard surfaces, such as other instruments or bone.Prolonged or sudden contact with hard surfaces can result in damage to or breakage of the access port.Do not use excessive downward force.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
 
Event or Problem Description
Update: a review of the device found that all pieces of the device were returned; therefore there was no foreign body left in the patient from fragmentation of the device.The incident type has been changed from serious injury to malfunction because of new findings.Conmed japan reported on behalf of a customer that the ias12-100lpi, 12 mm access port & palm grip obt w/bladeless optical tip device was being used during a laparoscopic esophagectomy procedure on (b)(6) 2024, and ¿the trocar was cracked and the fragments fell into the patient's body.It is suspected that surgeons attempted to retrieve all the fragments but were unable to do so¿.Further information was provided, indicating that it was a non-robotic procedure and ¿it was confirmed when observing the inside of the chest cavity at the end of the chest operation.Forceps were inserted through a small incision and retrieved the fragments.It was unclear whether even the smallest fragments could be recovered, so they carried out observation and suction work.There is no report of extension of hospital stay or additional treatment.The patient is informed by the doctor of the possibility of damage and internal dependence.¿ the procedure was completed without the use of an alternate device, with a delay of approximately 30 to 60 minutes.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Update: the classification of the mdr has been updated from injury to malfunction following a review of the device: received one ias12-100lpi in opened original packaging on 09/06/2024.Lot number was verified.Performed a visual inspection, the distal tip of the device was returned in multiple pieces.All pieces were returned.A root cause cannot be determined, however, based upon evaluation of the device; a possible cause of this event could be excessive downward force.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A two-year lot history review shows a total of 1 device for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of 7 reports, regarding 7 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised: use extreme caution during airseal access port insertion.Improper use of this product can result in life-threatening injury to internal organs and vessels.Ensure that the patient is properly positioned so that organs are away from the penetration site.Direct the airseal access port¿s tip away from significant vessels and organs.Take care that the outer wall of the airseal access port is only in contact with tissue and is neither trapped between nor collides with hard surfaces, such as other instruments or bone.Prolonged or sudden contact with hard surfaces can result in damage to or breakage of the access port.We will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
AIRSEAL
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT COMPANY
ave. alejandro dumas 11321
complejo industrial chihuahua
chihuahua 31136
MX  31136
Manufacturer (Section G)
CONSOLIDATED MEDICAL EQUIPMENT COMPANY
ave. alejandro dumas 11321
complejo industrial chihuahua
chihuahua 31136
MX   31136
Manufacturer Contact
beth madeline
11311 concept blvd
largo, FL 33773
7274708358
MDR Report Key20088919
Report Number3007305485-2024-00123
Device Sequence Number7664259
Product Code GCJ
UDI-Device Identifier10845854045640
UDI-Public(01)10845854045640(17)281015(10)202310165
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K230239
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberIAS12-100LPI
Device Lot Number202310165
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2024
Supplement Date Received by Manufacturer09/10/2024
09/30/2024
Initial Report FDA Received Date08/28/2024
Supplement Report FDA Received Date09/18/2024
10/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Patient EthnicityNon Hispanic